New Mexico, 2021

High Wind in New Mexico, December 5, 2021

December 5, 2021 · NWS ABQ · 1 event in 1 county or zone

After several days of well above normal temperatures for early December, a strong backdoor cold front moving through eastern New Mexico late on December 5, 2021, brought cooler temperatures as well as strong gusty winds. The strongest wind gusts were recorded in the counties bordering the New Mexico and Texas state line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

After several days of well above normal temperatures for early December, a strong backdoor cold front moving through eastern New Mexico late on December 5, 2021, brought cooler temperatures as well as strong gusty winds. The strongest wind gusts were recorded in the counties bordering the New Mexico and Texas state line. While these wind gusts were generally below 50 mph, brief high wind of near 60 mph was briefly measured at Cannon Air Force Base in Curry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 5, 5:04 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Dec 5, 5:04 PM MST, 4 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
504 PM MST Sun Dec 5 2021

.AVIATION...
00Z TAF CYCLE
West and northwest winds will subside tonight in the west, but a
pretty strong back door cold front will bring gusty north to
northeast winds across the east tonight, strongest on the eastern
plains. Gusts of 35-40kts will occasionally occur for a couple of
hours behind the front at KTCC. The front will push west through the
central mountain chain early Monday morning, bringing a gusty east
canyon/gap wind around 20kts to KABQ and KSAF. Patches of MVFR
conditions in low stratus may develop behind the front early Monday
morning along the east slopes of the central mountain chain and may
impact KLVS, but probability is too low to include in TAF at this
time.

&&

.PREV DISCUSSION...221 PM MST Sun Dec 5 2021...
.SYNOPSIS...
A gusty cold front will move into eastern New Mexico tonight,
resulting in breezy to windy conditions for areas near the Texas
border as well as a gusty east canyon wind for the Albuquerque area.
Much cooler temperatures are expected Monday in the wake of this
front, but temperatures will quickly rebound through mid-week. A
couple weak storm systems may bring light precipitation to portions
of western and northern New Mexico Tuesday and Wednesday, but more
wind than rain or snow may be more likely. However, a stronger storm
system arriving by Friday looks to bring welcome precipitation to the
area along with colder temperatures.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
The jet stream is diving southeast across the Intermountain West and
is resulting in a deepening lee side trough and notably increased
winds this afternoon across northern NM. A Wind Advisory remains in
effect for the central highlands through 5PM MST. Downslope warming
is resulting in well above normal temperatures across much of
central and eastern NM this afternoon, with a few locales
challenging daily record highs. A modest backdoor cold front is
headed down the front range of CO and will race down the eastern
plains of NM overnight, with windy conditions behind it and decent
cold air advection. A few eastern plains locales near the TX/OK
borders may hit wind advisory threshold for an hour or two
immediately behind the fropa, but will be on the low end of
advisory. The front will push into central valleys late tonight
through early Monday morning, creating a gusty east canyon/gap wind
for a few hours. Monday's highs behind the front across the eastern
plains will be 25-30 degrees colder than today's and generally 5-10
degrees below normal for a change. High temperatures will remain 5-
15 degrees above normal west of the front. Windy conditions will
develop Monday afternoon across northeast NM as the surface high
slides off to the east. The westerlies will be on the uptrend Monday
night in advance of an approaching upper level trough, bringing
increased clouds and keeping the lower boundary layer at least
partially mixed.

11

LONG TERM...(TUESDAY THROUGH SUNDAY)...
A more active week still looks to be ahead as a couple different
storm systems impact the area. By Tuesday, a closed low will be
positioning itself off the coast of SoCal while a shortwave racing
southeastward through the central Rockies clips northern NM. The
moisture associated with this shortwave gets rung out on its journey
across the Rockies so that by the time it arrives to northern NM,
it's moisture starved. Rain and mountain snow showers will still be
possible, but just across the northwest quadrant of the area.
However, liquid precipitation totals are likely to remain below
0.15-0.10". This disturbance does have an associated Pacific and
backdoor cold front, but guidance has largely backed off on the
backdoor cold front which looks to barely move into Union and Colfax
counties before it's lost. It's the Pacific front that will largely
be responsible for Tuesday night's chillier temperatures, but
temperatures will be quick to rebound on Wednesday with above normal
highs areawide. This is especially true for the eastern plains where
a lee-side surface low and strengthening westerly flow will result in
breezy to windy downsloping winds. Another weak shortwave near the
NM/CO border may again result in some light shower activity across
the northern mountains.

The latter half of the week then looks to become much more active. As
a cold trough deepens across the west, flow aloft will become
southwesterly over the area. This allows the aforementioned SoCal low
and its moisture to be absorbed and move inland into the desert SW.
Precipitation will likely begin across the west early Friday,
becoming more widespread as it spreads eastward throughout the day.
As the trough tracks eastward across northern NM Friday night, it's
associated Pacific cold front will usher in much colder air which
drops snow levels to valley floors. There's also a backdoor cold
front associated with this system as well, but it's timing doesn't
appear to be ideal. By the time it arrives to eastern NM late Friday
night, precipitation will likely be coming to an end. If current
model trends hold, this system could bring some welcome precipitation
across the area with a few to several inches of snow for the
mountains.

The other component to this late week system will be the wind. 700mb
winds first start to strengthen Thursday night ahead of the system's
arrival with winds of 50 knots to start with along the central
mountain chain. This will likely result in some windy conditions
along mountaintops and the possibility for mountain wave activity
into Friday morning. The strong winds aloft along the central
mountain chain continue into Friday, but strengthen more over the
Sacramento Mountains with 50-70 knots at 700mb. This will all likely
lead to very strong downsloping winds along and east of the central
mountain chain through Friday.

Below normal high temperatures with drier conditions are expected on
Saturday in the wake of the departing system. Temperatures warm
closer to normal on Sunday as a weak ridge moves overhead.

15

&&

.FIRE WEATHER...

...RED FLAG WARNING IN EFFECT TODAY FOR THE EAST CENTRAL PLAINS...

The jet stream is diving southeast across the Intermountain West and
is resulting in a deepening lee side trough and notably increased
winds this afternoon across northern NM. A Wind Advisory remains in
effect for the central highlands through 5PM MST. Downslope warming
is resulting in well above normal temperatures across much of
central and eastern NM this afternoon, with a few locales
challenging daily record highs. A modest backdoor cold front is
headed down the front range of CO and will race down the eastern
plains of NM overnight, with windy conditions behind it and decent
cold air advection. A few eastern plains locales near the TX/OK
borders may hit wind advisory threshold for an hour or two
immediately behind the fropa, but will be on the low end of
advisory. The front will push into central valleys late tonight
through early Monday morning, creating a gusty east canyon/gap wind
for a few hours. Monday's highs behind the front across the eastern
plains will be 25-30 degrees colder than today's and generally 5-10
degrees below normal for a change. High temperatures will remain 5-
15 degrees above normal west of the front. Windy conditions will
develop Monday afternoon across northeast NM as the surface high
slides off to the east. The westerlies will be on the uptrend Monday
night in advance of an approaching upper level trough, bringing
increased clouds and keeping the lower boundary layer at least
partially mixed.

11

&&

.AVIATION...
18Z TAF CYCLE

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Dec 5, 4:23 AM MST, 17 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
423 AM MST Sun Dec 5 2021

NMZ201>241-061200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
423 AM MST Sun Dec 5 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Red Flag conditions are expected from late morning through the
afternoon across the east central plains, where wind gusts up to 40
mph are expected with very low humidities and record high
temperatures. Gusts up to 50 mph are forecast around Clines Corners,
but humidities should remain above 15 percent there. Blowing dust may
result in brief periods of significant visibility reduction in the
Clines Corners area impacting I-40 and US Highway 285.

Tonight, a powerful backdoor cold front will plunge southward through
the eastern plains with north and northeast wind gusts around 50 mph
from around Clayton southward to around Clovis. Periods of
significant visibility reduction in blowing dust will be possible
due to the very dry conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thursday afternoon through Friday night, a couple of vigorous
disturbances will cross in succession from the west northwest with
the potential for a few to several inches of snow accumulation in
the mountains and at lower elevations of north central and western
New Mexico. The mountains near the Colorado border should fair best
with potentially over a foot of snow. There will also be a risk of
strong west and southwest winds in many locations. The strongest
winds could reach 50-65 mph along and just east of the central
mountain chain, and eastward along the I-40 corridor, late Thursday
night until mid day Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Curry County

When
December 5, 10:03 PM MST to 10:18 PM MST
Where
Curry County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

An ASOS station at Cannon Air Force Base measured a brief wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988160.